Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 7, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 5, 2020, 11:34 AM MST for Sweetwater County, Wyoming. It took effect at Feb 6, 2020, 12:00 PM MST. It was in force for 29 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 5, 2020, 11:34 AM MST (18:34 UTC)
- In effect from
- Feb 6, 2020, 12:00 PM MST
- Expired
- Feb 7, 2020, 5:00 PM MST
- In force
- 29 hr
- Issued by
- NWS Riverton, WY
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 2:01 PM MST | NON-TSTM WND GST 60 | 8 Se Reliance, WY | KRKS ROCK SPRINGS AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788 WWUS75 KRIW 051834 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1134 AM MST Wed Feb 5 2020 ...High Wind Warning for Sweetwater County Thursday afternoon through Friday... ...Strong winds aloft and a tight surface pressure gradient will combine for high winds across Sweetwater County Thursday afternoon through Friday... WYZ028>030-061200- /O.UPG.KRIW.HW.A.0005.200206T1900Z-200208T0000Z/ /O.NEW.KRIW.HW.W.0007.200206T1900Z-200208T0000Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 1134 AM MST Wed Feb 5 2020 ...HIGH WIND WARNING IN EFFECT FROM NOON THURSDAY TO 5 PM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph expected. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From noon Thursday to 5 PM MST Friday. the strongest winds will blow Thursday afternoon and during the day Friday. * IMPACTS...Mainly to transportation, especially along Interstate 80. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Some blowing snow may reduce visibility at times and create slick road surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
5 follow-up statements
767 WWUS75 KRIW 060954 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 254 AM MST Thu Feb 6 2020 ...High Wind Warning for Sweetwater County this afternoon through Friday... ...Strong winds aloft and a tight surface pressure gradient will combine for high winds across Sweetwater County this afternoon through Friday... WYZ028>030-070000- /O.CON.KRIW.HW.W.0007.200206T1900Z-200208T0000Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 254 AM MST Thu Feb 6 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph expected. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From noon Thursday to 5 PM MST Friday. The strongest winds will blow Thursday afternoon and during the day Friday. * IMPACTS...Mainly to transportation, especially along Interstate 80. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Areas of blowing snow may reduce visibility at times and create slick road surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
817 WWUS75 KRIW 062120 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 220 PM MST Thu Feb 6 2020 ...High Wind Warning for Sweetwater County this afternoon through Friday... ...Strong winds aloft and a tight surface pressure gradient will combine for high winds across Sweetwater County through Friday... WYZ028>030-071200- /O.CON.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 220 PM MST Thu Feb 6 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph expected. Wind gusts over 50 mph have occurred this afternoon. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...Now until 5 PM MST Friday. * IMPACTS...Mainly to transportation, especially along Interstate 80. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Areas of blowing snow may reduce visibility at times and create slick road surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
576 WWUS75 KRIW 070217 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 717 PM MST Thu Feb 6 2020 ...High Wind Warning for Sweetwater County through Friday... .Strong winds aloft and a tight surface pressure gradient will combine for high winds across Sweetwater County through Friday. WYZ028>030-071230- /O.CON.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 717 PM MST Thu Feb 6 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph expected. A wind gust of 60 mph occurred at the Southwest Wyoming Regional Airport at 201 PM. * WHERE...Sweetwater County including Rock Springs and Green River. * WHEN...Through 5 PM Friday. * IMPACTS...Mainly to transportation, especially along Interstate 80. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Areas of blowing snow may reduce visibility at times and create slick road surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ Team Riverton/21
217 WWUS75 KRIW 071316 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 616 AM MST Fri Feb 7 2020 ...High Wind Warning for Sweetwater County today... .Strong winds aloft and a tight surface pressure gradient will combine for high winds across Sweetwater County through Friday. WYZ028>030-080000- /O.CON.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 616 AM MST Fri Feb 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...East Sweetwater County, Rock Springs and Green River and Flaming Gorge. * WHEN...Through 5 PM Friday. * IMPACTS...Mainly to transportation, especially along Interstate 80. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Areas of blowing snow may reduce visibility at times and create slick road surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
545 WWUS75 KRIW 072357 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 457 PM MST Fri Feb 7 2020 ...The High Wind Warning for Sweetwater County will expire at 5PM... .The strong winds aloft and tight pressure gradient that brought high winds to Sweetwater County today are weakening and winds have diminished across the region. WYZ028>030-080100- /O.EXP.KRIW.HW.W.0007.000000T0000Z-200208T0000Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 457 PM MST Fri Feb 7 2020 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... High winds were observed over Sweetwater County today. These winds have diminished and the High Wind Warning will be allowed to expire at 5 PM today. Winds will continue to diminish overnight tonight. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 5, 10:47 AM MST, 47 minutes earlier.
Area forecast discussion, Feb 5, 10:47 AM MST, 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1047 AM MST Wed Feb 5 2020 .SHORT TERM...Today through Thursday Northwest flow and the next weather system will bring more snowfall to the west this morning as Pacific moisture riding up along the "pineapple connection" streams up and over the positively tilted ridge off the Pacific coast, and then southeast toward the Northern Rockies down the front side of the ridge. Strong isentropic lift will enhance the snowfall this afternoon and tonight with 50 knot 700mb winds crossing the isobars today, along with the winds becoming more normal to the isobars along the isentropic surface tonight. This will result in snowfall increasing in intensity this evening and overnight, with snow spilling over the divide into north central Wyoming. This northwest to north-northwest flow is also a good pattern for the Big Horn Mtns to receive substantial snowfall. We have upgraded the western zones and the Absaroka Mtns to a warning but have pushed back watch for the Bighorn Basin and Mtns to allow the next shift to have another look. Winds in the mountains and across the southern areas from Lincoln to Sweetwater Counties up into the Green Mountains as the gradient continues to pack in across the state. The westerly winds will gust into the 40s in east Sweetwater County likely causing issues with blowing snow. Winds across the south will get worse on Thursday, reaching high wind criteria by mid afternoon and continuing into the extended on Friday. With plenty of fresh snow still on the ground and increasing cloud cover, temperatures will be on the cooler side again today. Most areas will remain in the teens and even portions of the Bighorn Basin could struggle to get into the 20s. Overnight the now cloud covered skies will slow falling temps a bit with only the Green River Basin seeing below zero. .LONG TERM...Thursday night through Tuesday Snow will continue over northern and western portions Thursday night, with snow spreading south over central portions. This will be due to a cold front that will push south over areas east of the Divide during the day Friday. Snow amounts will be light over central and eastern portions (1-2 inches), but the development of snow bands will be possible due to the northwest flow aloft. This could lead to locally higher amounts. Moderate to heavy snow will continue across the west Thursday night. A 120kt jet max will remain over the region through Friday. This will keep the gradient tight over the forecast area through this time. The High Wind Watch currently in effect will likely be extended through the day Friday. As has been mentioned by previous shifts, this wind event will create widespread blowing snow and lead to hazardous travel conditions across many of the mountain passes and along the I-80 corridor. A weak transitory ridge will move over the area Friday night into Saturday morning. Most of the jet energy will have shifted and exited to the southeast during this time. The ridge will cause temperatures to rise above freezing east of the Divide Saturday. This will be temporary, as another storm system enters the area. Gusty winds will also continue across much of the area Saturday, as 700mb winds of 40 kts will be widespread across the state. The strongest winds will occur over the Wind Corridor, from Rock Springs to Casper, and over the mountains. A cold front associated with this system will quickly blast through the forecast area late Saturday afternoon through the evening. There does not appear to be a lot of moisture with this system. Apart from a brief period of moderate snow occurring with the frontal passage, snow will be light and mainly occur over western and northern portions. There will be a lull in activity Monday, as another storm system moves south from the Gulf of Alaska down the West Coast. An area of diffluence could develop over far western portions Tuesday afternoon, as the main low from this system moves over ID. This would bring the next round of snow to this area. A portion of the jet will be moving through this diffluent zone. The right rear quadrant of the jet will be over northern portions Tuesday, which will also aid in snow occurring through Tuesday night. && .AVIATION...For the 18Z TAFS through 18Z Thursday West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals Blowing snow at KPNA will continue through 02Z with reduced visibility at the airport. Periods of snow in the western mountains through the period with frequent mountain obscuration. KJAC airport will see snow through the period with MVFR/IFR conditions. SW WY will see VFR conditions through the period with local MVFR conditions in light snow and lower clouds after 07Z through 18Z. KRKS will have a gusty wind through the forecast period. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will occur through the period in central WY from KLND to KCPR. A gusty wind will occur at KCPR. For northern WY, VFR conditions will prevail through 09Z, then light snow and lower ceilings will develop. After 12Z, MVFR to IFR conditions will prevail in the north. The mountains will see some obscuration by 12Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Gusty west to southwest winds will develop this morning over zones 279, 289 and 280. Gusts up to 45 mph will occur during the afternoon over these zones, including 277 by late afternoon, causing areas of blowing snow. High winds are possible along with blowing snow in zone 279 from Thursday through Thursday night. Chances of snow will also return to northwest WY today, then spread across the rest of the west by late afternoon. The moderate to heavy snow will then spread east, to northern Wyoming, east of the Divide tonight. This heavy snowfall will continue through Friday in these areas. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through late Thursday night for WYZ028>030. Winter Storm Warning from 5 PM this afternoon to 11 AM MST Friday for WYZ001-002-012>014-023>025. Winter Storm Watch from this evening through Friday morning for WYZ003>006-008-009. && SHORT TERM...Hulme LONG TERM...LaVoie AVIATION...AR FIRE WEATHER...Hulme
Hazardous weather outlook, Feb 5, 4:40 AM MST, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 440 AM MST Wed Feb 5 2020 WYZ001>020-022>030-061145- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 440 AM MST Wed Feb 5 2020 ...Winter Storm Warnings for western Wyoming through midday Friday... ...Winter Storm Watch for northern Wyoming tonight through midday Friday... ...High Wind Watch for southern Wyoming Thursday afternoon through Friday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Light snow will once again move into the northwest this morning as a weather system approaches the state. This snow will become moderate to heavy and spread across the rest of the west this afternoon. This evening and overnight snow will begin to spread across the north. This afternoon a strong gusty southwest to west wind will develop across Sweetwater and southern Lincoln Counties. Blowing snow and reduced visibility could make for hazardous travel conditions along I-80. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday through Friday...Snow in the north and west could be heavy at times through Friday. High winds will be possible in Sweetwater County Thursday afternoon and Friday. Blowing snow and reduced visibility could make for hazardous travel conditions along I-80. Saturday...Snow across western and northern portions. Tuesday...Snow across western and northern portions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:41 AM MST | Winter Storm Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 55 hr |
| Feb 5, 5:09 AM MST | Winter Weather Advisory | RIW | Big Horn, Hot Springs, Johnson, Lincoln, Natrona, Park and 2 more | 54 hr |
| Feb 5, 3:24 PM MST | Winter Weather Advisory | RIW | Lincoln, Park | 44 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.